Maryland, 2019

Hail and Damaging Winds in Maryland, August 17, 2019

August 17, 2019 · NWS LWX · 5 events in 2 counties and zones

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 9:14 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 17, 9:14 AM EST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1014 AM EDT Sat Aug 17 2019

.SYNOPSIS...
An upper-level ridge will build overhead through Monday, with
surface high pressure in the Atlantic. Hot and humid conditions
will persist during this time. The upper-level ridge will
gradually weaken Tuesday and Wednesday before a cold front
passes through Thursday. High pressure will return for late next
week, bringing noticeably cooler and less humid conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...

Heights aloft will continue to rise with temperatures
trending upward. Scattered showers are expected over
northeast MD and the Blue Ridge mts where differential heating
boundaries are noted with isold coverage elsewhere. Otherwise,
hot and humid with temperatures in the 90s approaching 100F in a
few places.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The heat and humidity continue to rise Sunday and Monday as
southerly flow persists around the high over the western Atlantic.
Temperatures will increase a touch each day, with low to middle
90s being observed. This will result in heat indices cracking
the century mark, in the low 100s and currently forecast just
under Heat Advisory criteria. Will have to monitor this the next
couple of days should dewpoints/temps run a touch higher than
currently forecast.

A little strong shortwave swings across the area Sunday, so have
increased POPs slightly over NNE Maryland, with scattered showers
and thunderstorms possible Sunday afternoon and evening. Another
shot of showers and thunderstorms will exist Monday
afternoon/evening as well, but with even weaker lift aloft, the
main trigger will be left to terrain circulations. As such
will favor along and west of the Blue Ridge for scattered
showers and thunderstorms, diminishing overnight Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper-level ridge will gradually break down Tuesday through
Wednesday as an upper-level trough digs over the Great Lakes.
Surface high pressure will remain over the Atlantic during this
time. Therefore, hot and humid conditions will persist and with
lower heights in place, this will increase the chances for
showers and thunderstorms. Some storms may be strong to perhaps
even severe due to high amounts of instability from the hot and
humid conditions. However, confidence remains low this far out.

The upper-level trough will continue to dig south and east into
the northeast CONUS as well as the Mid-Atlantic. The cold front
associated with this system is also likely to pass through
during this time, bringing chances for more showers and
thunderstorms.

High pressure behind the front is expected to build overhead
for Friday, bringing noticeably cooler and less humid
conditions.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MVFR/IFR VIS/CIGs are plausible at the terminals the next few
mornings as a warm and moist airmass lingers over the region.
Afternoon/evening showers and storms could yield episodes of sub
VFR conditions, but coverage is expected to be too isold for
TAF inclusion at this time. With high pressure situated over the
western Atlantic, a light southerly flow will prevail through
Monday.

High pressure will remain over the Atlantic, but an upper-level
trough will build overhead. This will increase the chances for
showers and thunderstorms each day, especially during the
afternoon and evening hours.

&&

.MARINE...
High pressure over the western Atlantic will deliver a light
southerly flow over the waters, thus SCA conditions not expected
through Monday. Gusty showers/storms are possible each
afternoon/evening, however much of the time is expected to
remain dry.

High pressure will remain over the Atlantic for Tuesday and
Wednesday, causing a south to southwest flow over the waters.
Winds may come close to SCA criteria at times due to southerly
channeling.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BKF
LONG TERM...BJL
AVIATION...BJL/LFR
MARINE...BJL/LFR
Hazardous weather outlook, Aug 17, 4:02 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
502 AM EDT Sat Aug 17 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
502 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
502 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Dover AFB radar (KDOX), 116 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 17, 1:10 PM EST
Where
Harford County, 1.06 mi W of Scarboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.630, -76.300

A tree was blown down on Scarboro Road near Sandy Hook Road.

Thunderstorm Wind, Harford

When
August 17, 1:15 PM EST
Where
Harford County, 1.06 mi E of Gibson Manor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.600, -76.310

A tree was reported down on Conowingo Road near Forge Hill Road.

Hail, Anne Arundel

When
August 17, 2:29 PM EST
Where
Anne Arundel County, 0.69 mi N of Green Haven
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -76.550

Quarter-sized (1.0 in diameter) hail was reported near Green Haven.

Hail, Anne Arundel

When
August 17, 2:54 PM EST
Where
Anne Arundel County, 0.87 mi NW of Robinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -76.580

Hail, Anne Arundel

When
August 17, 3:13 PM EST
Where
Anne Arundel County, 0.69 mi N of Arnold
Measured
0.75 in hail
Reported by
State Official
Coordinates
39.040, -76.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850110, 850111, 850107, 850108, 850109.